Spoonfuls can lead to medicine errors, study finds

July 14, 2014 by Lindsey Tanner

A study says using spoons as measurements for medicine can lead to potentially dangerous dosing mistakes.

The results, published online Monday in Pediatrics, underscore recommendations that droppers and that measure in milliliters be used for —not spoons.

The study involved nearly 300 , mostly Hispanics, with children younger than 9 years old. The were treated for various illnesses at two New York City emergency rooms and sent home with prescriptions for liquid medicines, mostly antibiotics.

Parents were contacted afterward and asked by phone how they had measured the prescribed doses. They also brought their measuring devices to the researchers' offices to demonstrate doses they'd given their kids.

Parents who used spoonfuls "were 50% more likely to give their children incorrect doses than those who measured in more precise milliliter units," said Dr. Alan Mendelsohn, a co-author and associate professor at New York University's medical school.

Incorrect doses included giving too much and too little, which can both be dangerous, he said. Underdosing may not adequately treat an illness and can lead to medication-resistant infections, while overdoses may cause illness or side effects that can be life-threatening. The study doesn't include information on any ill effects from dosing mistakes.

Almost one-third of the parents gave the wrong dose and 1 in 6 used a kitchen spoon rather than a device like an oral syringe or dropper that lists doses in milliliters.

Less than half the prescriptions specified doses in milliliters. But even when they did, the medicine bottle label often listed doses in teaspoons. Parents often assume that means any similar-sized kitchen spoon, the authors said.

"Outreach to pharmacists and other health professionals is needed to promote the consistent use of milliliter units between and bottle labels," the authors said.

Explore further: Parents' poor math skills may lead to medication errors

Related Stories

Parents' poor math skills may lead to medication errors

April 29, 2012
Many parents cringe when their child asks for help with math homework. New research shows that poor math skills can cause another difficulty for caregivers — measuring the right amount of medicine.

Acetaminophen overdoses in children can be life-threatening but are avoidable

June 4, 2012
Acetaminophen, a widely available over-the-counter medication, can cause liver toxicity in children if doses are exceeded, and more public education is needed to warn of potential adverse effects, states an article published ...

Penicillin prescriptions risk under-dosing children, experts say

March 25, 2014
Millions of children in the UK are potentially receiving penicillin prescriptions below the recommended dose for common infections, according to new research led jointly by researchers at King's College London, St George's, ...

Recommended for you

Small drop in measles vaccinations would have outsized effect, study estimates

July 24, 2017
Small reductions in childhood measles vaccinations in the United States would produce disproportionately large increases in the number of measles cases and in related public health costs, according to a new study by researchers ...

At the cellular level, a child's loss of a father is associated with increased stress

July 18, 2017
The absence of a father—due to incarceration, death, separation or divorce—has adverse physical and behavioral consequences for a growing child. But little is known about the biological processes that underlie this link ...

New comparison chart sheds light on babies' tears

July 10, 2017
A chart that enables parents and clinicians to calculate if a baby is crying more than it should in the first three months of its life has been created by a Kingston University London researcher, following a study of colic ...

Blood of SIDS infants contains high levels of serotonin

July 3, 2017
Blood samples from infants who died of Sudden Infant Death Syndrome (SIDS) had high levels of serotonin, a chemical that carries signals along and between nerves, according to a study funded in part by the National Institutes ...

Is your child's 'penicillin allergy' real?

July 3, 2017
(HealthDay)—Many children suspected of being allergic to the inexpensive, first-line antibiotic penicillin actually aren't, new research indicates.

Probiotic supplements failed to prevent babies' infections

July 3, 2017
(HealthDay)—Probiotic supplements may not protect babies from catching colds or stomach bugs in day care, a new clinical trial suggests.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.